“I was told that I will have to take an anticoagulant such as Pradaxa, Xarelto or Eliquis for about 2-3 months after my ablation. Why should this be? After all, if fibrillation episodes are reduced or eliminated after an ablation, shouldn’t there be even less need for a prescription anticoagulant rather than more.”
By prescribing an anticoagulant for a few months post-ablation, doctors are just being cautious. Since one of the reasons you are getting a catheter ablation is to eliminate the danger of forming A-Fib clots, you certainly don’t want to have one during or just after your catheter ablation.
Making RF burns around your pulmonary veins or in other parts of your heart obviously affects the integrity of your heart tissue. They give you the IV anticoagulant heparin during your ablation and anticoagulants afterwards to make sure none of this damaged tissue produces a clot. Also, the irritation and inflammation of the RF burns may temporarily produce bursts of A-Fib which you are more at risk of just after your ablation. And sometimes they have to Electrocardiovert you during the ablation procedure which rarely can produce what is called “stunning” where your atrium and particularly your Left Atrial Appendage (LAA) may temporarily not contract properly. Clots can form and be released when the atrium and LAA start to contract again.
Having to take anticoagulants for 2-3 months after an ablation is a small price to pay for a successful catheter ablation. If you are A-Fib free, barring other risk factors, you may never have to take anticoagulants again for the rest of your life. (That’s one of the main reasons people get a catheter ablation!) If you no longer have A-Fib, you obviously can’t have an A-Fib stroke. Your stroke risk drops down to that of a normal person. (Also see: Anticoagulant Therapy after Successful A-Fib Catheter Ablation, Is it Right for Me?)
Thanks to Stephen M. Brown for this question.
Last updated: Thursday, February 9, 2017
Return to FAQ Catheter Ablation and Maze Surgeries